Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 62, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 31, 1998, 3:38 PM EST for Grant County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1998, 3:38 PM EST (20:38 UTC)
- Expired
- May 31, 1998, 4:25 PM EST
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Grant County, IN
The radar
The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:15 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1259 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
057 WUUS53 KIWX 312037 RRA SVRFWA INC053-312125- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 338 PM EST SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRANT COUNTY IN NORTH CENTRAL INDIANA * UNTIL 425 PM EST * AT 336 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF MARION OR 4 MILES WEST OF HACKLEMAN MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HACKLEMAN FAIRMOUNT JONESBORO POINT ISABEL FOWLERTON THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH AND LARGE HAIL. JAH/TL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:14 AM EST, 5 hours 24 minutes earlier.
Area forecast discussion, May 31, 10:14 AM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1014 AM EST SUN MAY 31 1998 THUNDERSTORMS THE MAIN CONCERN THIS UPDATE. BEST CHANCE OF CONVECTION OVER SE ZONES INTO EARLY AFTERNOON BUT WOULD NOT BE SURPRISED IF A FEW SHOWERS OR THUNDERSTORMS POPPED UP ELSEWHERE AS SECONDARY FRONT SWEEPS ACROSS THE AREA. ADAP FIELDS INDICATING THE MOST UNSTABLE AIR FROM NORTHERN INDIANA INTO EAST CENTRAL MISSOURI WHERE ENHANCED CLOUDINESS IS CURRENTLY DEVELOPING PER SATELLITE LOOP. ETA INDICATING CAPES APPROACHING 3000 J/KG OVER SE ZONES BY 18Z. SEVERAL PARAMETERS STILL FAVORABLE INTO EARLY AFTERNOON OVER SE HALF OF CWA FOR STRONG/SEVERE THUNDERSTORMS. WOULD LOWER POPS IN INDIANA ZONES TO CHANCE AND ADD CHANCE POPS TO MI ZONES ST. JOSEPH TO HILLSDALE THROUGH EARLY AFTERNOON. 1 KM VIS INDICATING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THIS MORNING WHICH SHOULD KEEP TEMPS ON TRACK TO NEAR CURRENT FORECAST VALUES IN OH ZONES. TEMPERATURES WILL NEED TO BE ADJUSTED IN INDIANA ZONES...PROBABLY INTO THE MID 80S. MICHIGAN ZONES WILL LIKELY NEED TO BE TWEAKED ALSO AS TEMPERATURES HAVE CLIMBED INTO THE LOW 80S IN SOME LOCATIONS. CAA SHOULD BRING TEMPS DOWN BEFORE MICHIGAN ZONES CLIMB AJNY HIGHER THAN 85. .IWX...NONE. TAL
In the hours before
Local storm report, May 31, 1:38 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
138 PM EST SUN MAY 31 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM COLUMBIA CITY IN .88 INCH HAIL
05/31/98 WHITLEY
0116 PM HICKSVILLE OH 1 INCH HAIL
05/31/98 DEFIANCE
0129 PM HICKSVILLE OH 1.75 INCH HAIL
05/31/98 DEFIANCE
0134 PM HICKSVILLE OH WIND DAMAGE
05/31/98 DEFIANCE 8 TO 10 INCH DIAMETER TREE
~ LIMBS DOWNLocal storm report, May 31, 1:48 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
148 PM EST SUN MAY 31 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM COLUMBIA CITY IN .88 INCH HAIL
05/31/98 WHITLEY
0116 PM HICKSVILLE OH 1 INCH HAIL
05/31/98 DEFIANCE
0129 PM HICKSVILLE OH 1.75 INCH HAIL
05/31/98 DEFIANCE
0134 PM HICKSVILLE OH WIND DAMAGE
05/31/98 DEFIANCE 8 TO 10 INCH DIAMETER TREE
LIMBS DOWN
0146 PM 5 W DEFIANCE OH .88 INCH HAIL
05/31/98 DEFIANCELocal storm report, May 31, 1:48 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
148 PM EST SUN MAY 31 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM COLUMBIA CITY IN .88 INCH HAIL
05/31/98 WHITLEY
0116 PM HICKSVILLE OH 1 INCH HAIL
05/31/98 DEFIANCE
0129 PM HICKSVILLE OH 1.75 INCH HAIL
05/31/98 DEFIANCE
0134 PM HICKSVILLE OH WIND DAMAGE
05/31/98 DEFIANCE 8 TO 10 INCH DIAMETER TREE
LIMBS DOWN
0146 PM 5 W DEFIANCE OH .88 INCH HAIL
05/31/98 DEFIANCELocal storm report, May 31, 2:08 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
208 PM EST SUN MAY 31 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM ALBION IN .75 INCH HAIL
05/31/98 NOBLE
1242 PM ASHLEY IN .75 INCH HAIL
05/31/98 STEUBEN
1244 PM 5 W SPENCERVILLE IN TORNADO
05/31/98 DE KALB LAW ENFORCEMENT REPORTED
TORNADO ON GROUND JUST N
OF I69 AT MILE MARKER 132
WITH DEBRIS IN THE AIR
1245 PM KENDALLVILLE IN .88 INCH HAIL
05/31/98 NOBLE
1255 PM AUBURN IN .75 INCH HAIL
05/31/98 DE KALB
0105 PM COLUMBIA CITY IN .75 INCH HAIL
05/31/98 WHITLEY
0110 PM LIGONIER IN .75 INCH HAIL
05/31/98 NOBLE
0114 PM HICKSVILLE OH .75 INCH HAIL
05/31/98 DEFIANCE
0115 PM 1 W AUBURN IN TORNADO
05/31/98 DE KALB BARN ROOF OFF WITH
NUMEROUS POWER LINES DOWN.
0116 PM HICKSVILLE OH 1 INCH HAIL
05/31/98 DEFIANCE
0120 PM ST JOE IN .75 INCH HAIL
05/31/98 DE KALB
0120 PM SPENCERVILLE IN .75 INCH HAIL
05/31/98 DE KALB
0129 PM HICKSVILLE OH 1.75 INCH HAIL
05/31/98 DEFIANCE
0134 PM HICKSVILLE OH WIND DAMAGE
05/31/98 DEFIANCE 8 TO 10 INCH DIAMETER TREE
LIMBS DOWN
0202 PM 1 W GAS CITY IN 61 MPH TSTM GUST
05/31/98 GRANTLocal storm report, May 31, 2:08 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
208 PM EST SUN MAY 31 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM ALBION IN .75 INCH HAIL
05/31/98 NOBLE
1242 PM ASHLEY IN .75 INCH HAIL
05/31/98 STEUBEN
1244 PM 5 W SPENCERVILLE IN TORNADO
05/31/98 DE KALB LAW ENFORCEMENT REPORTED
TORNADO ON GROUND JUST N
OF I69 AT MILE MARKER 132
WITH DEBRIS IN THE AIR
1245 PM KENDALLVILLE IN .88 INCH HAIL
05/31/98 NOBLE
1255 PM AUBURN IN .75 INCH HAIL
05/31/98 DE KALB
0105 PM COLUMBIA CITY IN .75 INCH HAIL
05/31/98 WHITLEY
0110 PM LIGONIER IN .75 INCH HAIL
05/31/98 NOBLE
0114 PM HICKSVILLE OH .75 INCH HAIL
05/31/98 DEFIANCE
0115 PM 1 W AUBURN IN TORNADO
05/31/98 DE KALB BARN ROOF OFF WITH
NUMEROUS POWER LINES DOWN.
0116 PM HICKSVILLE OH 1 INCH HAIL
05/31/98 DEFIANCE
0120 PM ST JOE IN .75 INCH HAIL
05/31/98 DE KALB
0120 PM SPENCERVILLE IN .75 INCH HAIL
05/31/98 DE KALB
0129 PM HICKSVILLE OH 1.75 INCH HAIL
05/31/98 DEFIANCE
0134 PM HICKSVILLE OH WIND DAMAGE
05/31/98 DEFIANCE 8 TO 10 INCH DIAMETER TREE
LIMBS DOWN
0202 PM 1 W GAS CITY IN 70 MPH TSTM GUST
05/31/98 GRANTLocal storm report, May 31, 2:08 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
208 PM EST SUN MAY 31 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM ALBION IN .75 INCH HAIL
05/31/98 NOBLE
1242 PM ASHLEY IN .75 INCH HAIL
05/31/98 STEUBEN
1244 PM 5 W SPENCERVILLE IN TORNADO
05/31/98 DE KALB LAW ENFORCEMENT REPORTED
TORNADO ON GROUND JUST N
OF I69 AT MILE MARKER 132
WITH DEBRIS IN THE AIR
1245 PM KENDALLVILLE IN .88 INCH HAIL
05/31/98 NOBLE
1255 PM AUBURN IN .75 INCH HAIL
05/31/98 DE KALB
0105 PM COLUMBIA CITY IN .75 INCH HAIL
05/31/98 WHITLEY
0110 PM LIGONIER IN .75 INCH HAIL
05/31/98 NOBLE
0114 PM HICKSVILLE OH .75 INCH HAIL
05/31/98 DEFIANCE
0115 PM 1 W AUBURN IN TORNADO
05/31/98 DE KALB BARN ROOF OFF WITH
NUMEROUS POWER LINES DOWN.
0116 PM HICKSVILLE OH 1 INCH HAIL
05/31/98 DEFIANCE
0120 PM ST JOE IN .75 INCH HAIL
05/31/98 DE KALB
0120 PM SPENCERVILLE IN .75 INCH HAIL
05/31/98 DE KALB
0129 PM HICKSVILLE OH 1.75 INCH HAIL
05/31/98 DEFIANCE
0134 PM HICKSVILLE OH WIND DAMAGE
05/31/98 DEFIANCE 8 TO 10 INCH DIAMETER TREE
LIMBS DOWN
0202 PM 1 W GAS CITY IN 70 MPH TSTM GUST
05/31/98 GRANTThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:54 AM EST | Tornado Warning | IWX | LaGrange, Steuben | 36 min |
| May 31, 12:14 PM EST | Tornado Warning | IWX | DeKalb | 51 min |
| May 31, 12:17 PM EST | Severe Thunderstorm Warning | IWX | Noble | 48 min |
| May 31, 12:35 PM EST | Tornado Warning | IWX | Noble | 50 min |
| May 31, 12:49 PM EST | Tornado Warning | IWX | Allen | 46 min |
| May 31, 1:05 PM EST | Tornado Warning | IWX | DeKalb | 30 min |
| May 31, 1:07 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 48 min |
| May 31, 1:35 PM EST | Severe Thunderstorm Warning | IWX | Allen | 50 min |
| May 31, 1:39 PM EST | Severe Thunderstorm Warning | IWX | Allen | 46 min |
| May 31, 1:48 PM EST | Severe Thunderstorm Warning | IWX | Grant | 62 min |
| May 31, 1:59 PM EST | Severe Thunderstorm Warning | IWX | Blackford | 46 min |
| May 31, 2:05 PM EST | Tornado Warning | IWX | Blackford, Grant | 50 min |
| May 31, 2:09 PM EST | Severe Thunderstorm Warning | IWX | Jay | 51 min |
| May 31, 2:31 PM EST | Severe Thunderstorm Warning | IWX | Adams, Wells | 49 min |
| May 31, 4:15 PM EST | Tornado Warning | IWX | Blackford | 35 min |
| May 31, 4:23 PM EST | Severe Thunderstorm Warning | IWX | Jay | 32 min |
| May 31, 4:29 PM EST | Tornado Warning | IWX | Jay | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.